Out of puff

Hi all, l had an appointment at the hospital this morning for a pulmonary review (five months ago was diognosed)

I told the consultant that l have been feeling really breathless and wandered if this was still the PE that was giving me problems.

He seems to think that after five months treatment with warfarin the clots should have mostly disappeared.

He has ordered further tests but suspects that the prednisolone may be the real problem. l have been taking it now for over two years and at present on 15 mg.

I wandered if any of you have found that steroids have affected your breathing in this way.

15 Replies

oldestnewest
  • It is a known side effect Michael - a Dutch group did some work on it few years ago and pointed out that if patients on pred are breathless it is less likely to be cardiac in origin than the pred.

    I've come across one or two people who got breathless when on pred - but it is difficult to tell isn't it when you are pretty unfit anyway! The only time I got severely breathless was the week or so I was on a statin - stopped the statin pdq and went back to normal!

    How are you doing?

  • Hi PMRpro, thanks for replying, as l don,t have PMR anymore ( well hopefully not) and the GCA is not presenting any problems l am aiming to drop 1 mg of prednisolone every three weeks ( 15 at present) down to 10 then take it real steady if you think that's alright? So hopefully this will Improve the breathing a bit.

    Interestingly, the pulmonary Doctor pointed out that the GCA may also be contributing to breathlessness.

    I know what you mean about statins only my side effects were that it affected the enzymes in my liver which made my legs very stiff and useless. (You could'nt make it up could you)

    I now have had an MRI and bone scan of my spine which has revealed that l have a lesion on my upper spine ( to be further investigated) but more importantly the reason for my painful legs hips and knees is because l have a Schwannoma tumour (they are not usually cancer) which is surrounding my spinal nerves and is the reason l am in so much pain.

    I have been referred to Addenbrooks hospital to see a spinal surgeon but was told by my consultant that unless l get off warfarin l would probably die on the table, What an insult to all those people who tell me how well l look and that l don't look my age!

    Seriously though, surgery on the spine is a risky procedure and all the pro's and cons should be weighed up before deciding whether or not to have surgery so there is still a long way to go.

    The last 22 months have been a very bumpy journey and this forum has been a real comfort blanket to me,

    Thanks for listening

    Mike

  • So which consultant said that? The rheumatologist? Sometimes I do wonder about some medics...

    My husband had relatively minor surgery a few months ago - he had to stop the warfarin (which was hardly a big deal) and instead was given low molecular weight heparin as 2xdaily injections in the meantime. That is then stopped for the procedure itself. That is standard practice. The spinal surgery itself is another matter - but I'd take what the surgeon says and not anyone else.

    Do look after yourself - and keep coming back to tell us how you are doing whether you have PMR/GCA or not. You don't ignore mates just because they moved to the next town.

  • Thanks PMRpro l will keep you informed of my progress both with my GCA and other issues.

    You have been a great support

    Mike.

  • Hi ClassicMichael,

    Thanks for bringing up the breathing issue. I was just diagnosed a month ago and also on 20 mg Prednisone. I've been having very shallow breathing too- especially at night. Feels like your not getting enough oxygen and need to take deep long breaths. I intend to bring it up with my doc this week and see if I need some oxygen. It also helps with headaches. Kitty

  • Thanks Kitty, it seems that l have found another sufferer, hopefully as we reduce the steroids our breathing will improve.

  • Hi Michael and Kitty

    Just like to add my comments on my breathlessness usually in evenings also for me. Just a brief background:-

    I'm on 15mg x 2 daily Hydrocortisone (equivalent to 10 mg Preds) for PMR diagnosed Jan 2015 - undiagnosed last year when I had 2 falls resulting in on-going cortisone injections which I believe kept my PMR in semi abeyance of sorts.

    Have previously complained to my GP (last year) & my Rheumy Spec this year that my breathing is difficult in evening & can't quite get enough air into my lungs.

    This is not new for me & felt there was something going on, trusting my GP or Rheumy Spec would at least offer some explanations - no!!

    Rheumy initially suggested it was anxiety which I felt more than annoyed about as it suggested to me that it was all in my head.

    Last visit to Rheumy early July was my reiteration of a further complaint of my breathlessness & still at night - he pressed 3 ribs (2 upper back & 1 my upper left front) extremely painful.

    He gave me 3 kenacourt/zylocane injections and said it was from my falls last year with ligament issues combined. He did indicate that this may help in the interim??

    Instant relief and amazingly, breathing much better.

    Steroids do affect tendons, ligaments amongst a range of other things, so can only conclude may have been a combination in my case.

    I must add I have had a cracked sternum due to heart surgery in 1988 which has been thrown into the mix.

    My Rheumy Spec is not cheap so I have decided for future reference to be far more assertive instead of believing he has all the answers.

    Don't bother with GP much either now - get more answers from this site which is beyond words for me.

    I hope you both witness a "Professional" person who is prepared to hear what you are really saying and perhaps what you are not saying and offer some empathy in the process.

    Special thoughts to u both.

  • Hi! I became breathless within about a week of starting steroids, Prednisolone 15mg. I am now on 8.5mg and still get breathless. I think it is slightly better in general but much the same on inclines.

    I had all the usual cardiac and pulmonary checks and all was well, so it's the Prednisolone. It's such a nuisance, I hope yours improves soon.

    Forgot, you can't edit these posts... Should have said that I have been on steroids for exactly 1 year.

    Sheila

  • Hi Sheila, it looks like several of us are getting the same issues with breathing problems after taking steroids for long periods.

    If this is the case l am wondering if things improve when we get down to a much lower dose, l do hope so for both of us as l find it so debilitating at the moment.

  • I became "winded" this winter. I noticed this following even a short (20 min) walk. Upon returning home my spouse often made comments, like "have you been running?" or " Why are you so breathless?" I am still feeling short of breath upon exertion eg, up hill walking but not as obvious as in this past winter. My chest xray showed minor COPD "chronic obstructive pulmonary disease", a degenerative condition....nuts! This particular post has given me pause ? Has the prednisone contributed to this state of affairs? I'm down to 1mgm every other day so hopefully I'll be completely free of it within a week or so. I will post again regarding this if I see some improvements.

  • Hi Greylife, sorry to hear that you are also suffering breathing problems, but congratulations on reducing your prednisolone to a level that at present l could only dream of.

    I would be most interested in hearing whether or not your symptoms improve as a result of this.

  • This is all very interesting, it never occured to me that the (many) meds I am on could have caused my extreme breathlessness when I was on holiday recently, the doctor has never mentioned it. When he checked me my sats were ok but he discovered a heart murmur which has only presented since I started with prednisone ( I take statins as well). I am scheduled for an echo tomorrow. I was diagnosed with pmr 18 months ago,weaned my way off the steroids and then had another flare up. Am back up to 5mg but could probably do with more but I am trying to hold back if I can. People, I read all your posts daily for interest but rarely post myself so thank you all for your, sometimes, unintentional support.

  • Yes I had breathing problems whilst on predict. Once I was able to stop taking predict my breathing improved completely.

  • Hi bethy, that's really good news, l am so pleased for you and hope that l can also improve my breathing once l get down from 15 mg, thanks for posting such encouraging results.

  • My iPad has predictive text, so should read prednisolone not predict

You may also like...